Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 18, 2020, 3:28 PM MDT for 7 counties in Colorado. It took effect at May 19, 2020, 12:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2020, 3:28 PM MDT (21:28 UTC)
- In effect from
- May 19, 2020, 12:00 PM MDT
- Expired
- May 19, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:03 PM MDT | NON-TSTM WND GST 53 | 2 Sse Centennial, CO | ASOS STATION KAPA DENVER ARAPAHOE. |
| May 19, 4:23 PM MDT | NON-TSTM WND GST 55 | 2 S Cheesman Reservoir, CO | MESONET STATION CHRC2 CHEESMAN. |
| May 19, 4:30 PM MDT | NON-TSTM WND GST 54 | 13 Ene Kiowa, CO | MESONET STATION AR864 KIOWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS85 KBOU 182128 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 328 PM MDT Mon May 18 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK FIRST HALF OF THE WEEK... .Low humidity and breezy winds will lead to critical fire weather conditions Tuesday afternoon across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, fire weather concerns continue with even stronger winds expected but humidity should increase a bit. COZ214-190530- /O.UPG.KBOU.FW.A.0005.200519T1800Z-200520T0200Z/ /O.NEW.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/ Central and Southeast Park County- 328 PM MDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 214. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 14 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ216-241-190530- /O.NEW.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 328 PM MDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Tuesday. * Affected Area...Fire Weather Zones 216 and 241. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 13 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
681 WWUS85 KBOU 190257 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 857 PM MDT Mon May 18 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE TUESDAY... .Low humidity and breezy winds will lead to critical fire weather conditions Tuesday afternoon across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, fire weather concerns continue with even stronger winds expected but humidity should increase a bit. COZ214-216-241-191200- /O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 857 PM MDT Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 13 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
067 WWUS85 KBOU 191018 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 418 AM MDT Tue May 19 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE THIS AFTERNOON...AND AGAIN WEDNESDAY... .Low humidity and breezy winds will lead to critical fire weather conditions this afternoon across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, critical fire weather conditions are once again expected across these areas, with even stronger winds. COZ214-216-241-191830- /O.NEW.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ /O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 418 AM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 9 PM MDT Wednesday. * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
578 WWUS85 KBOU 191907 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 107 PM MDT Tue May 19 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE TODAY...AND AGAIN WEDNESDAY... .Low humidity and breezy winds will lead to critical fire weather conditions today across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, critical fire weather conditions are once again expected across these areas, with even stronger winds. COZ214-216-241-200315- /O.CON.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/ /O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 107 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
087 WWUS85 KBOU 200209 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 809 PM MDT Tue May 19 2020 ...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE WEDNESDAY... .Low humidity and windy conditions will lead to critical fire weather conditions Wednesday across South Park, the southern Front Range Foothills, and the Palmer Divide. COZ214-216-241-201230- /O.EXP.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/ /O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 809 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 15 to 30 mph with gusts up to 45 mph. * Timing...11 am through 8 pm MDT Wednesday. * Relative Humidity...As low as 9 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 18, 3:28 PM MDT, 0 minutes earlier.
Area forecast discussion, May 18, 3:28 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT Mon May 18 2020 .SHORT TERM...(This evening through Tuesday) Issued at 328 PM MDT Mon May 18 2020 Temperatures have warmed quickly this afternoon with DIA reaching 88 by 245pm. The HRRR still produces showers over the Denver metro this evening but considering the lack of almost any cloud development over the mountains and foothills this afternoon, I doubt those showers will occur. Therefore, PoPs were kept below 10 percent this evening. Tonight, there could be some hazy conditions as moisture creeps in from the east but fog is not expected to develop. Some low clouds are possible mainly across the far eastern plains closer to Kansas and Nebraska. A large trough continues pushing eastward toward Colorado on Tuesday although the strongest mid to upper level winds will not enter the state until Wednesday. With 700 mb temperatures approaching 16-17 degrees C, high temperatures will race toward 90 degrees F over the Denver metro and the South Platte River Valley. Current, the forecast is 89 at DIA as the presence of cloud cover and scattered showers and storms may keep the temperature down just a tad. However, the record high of 90 degrees in Denver could be tied or broken. High lapse rates with near dry adiabatic temperatures to around 500 mb will lead to high-based showers and storms developing in the afternoon. Considering the inverted-V soundings all the way up to 500 mb, these showers and storms will likely produce dry microbursts with strong to severe wind gusts up to 60 mph. These showers and storms could produce small hail which should remain below severe limits across our forecast area. The only exception would be across the northern half of Weld and Larimer Counties as better instability will exist there. The dry and windy conditions will create critical fire danger as well and that is discussed in the fire weather section below. .LONG TERM...(Tuesday night through Monday) Issued at 328 PM MDT Mon May 18 2020 Warm and active weather will continue on Wednesday as a high amplitude upper air pattern remains over the western United States. Moderate southwesterly flow aloft will continue downstream from an upper low over Idaho. At the surface, a low pressure trough along the foothills will help to induce southeasterly low level flow which will be drawing gulf moisture into the region. Daytime heating and wind shear profiles should be sufficient for strong afternoon thunderstorms to develop on the plains. A weak cold front moving over the plains Thursday morning, in the wake of Wednesday evening's convection should be enough to reduce the threat of thunderstorms as afternoon highs only reach the lower 70s. Heading into the weekend, temperatures are expected to warm again to slightly warmer than normal. Afternoon instability each day should allow for widely scattered thunderstorm activity to develop. The latter half of the weekend will be cooler again, but medium range models show a variety of solutions for the start of next week, so no more details can be given now. Most precipitation over the next several days should be on the plains, so it should have little impact in the ongoing melt-out of the winter snowpack. Mountain streams will see increased flows, but channels will have plenty of capacity to handle the flow. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 328 PM MDT Mon May 18 2020 VFR conditions will continue through midday Tuesday. Some virga may develop late this afternoon and create a brief period of gusty winds but the threat for this impacting a terminal is small. Winds will stay more south to southeast compared to drainage tonight. Elevated showers and storms will be more numerous tomorrow afternoon. With inverted-V soundings that reach up to near 500mb, these showers and storms will be capable of producing very strong to potentially severe wind gusts. Ceilings and visibilities should not be reduced much in these showers and storms. && .FIRE WEATHER... Issued at 328 PM MDT Mon May 18 2020 Moderate to strong south-southwesterly flow will be over the forecast area on Tuesday with surface wind gusts as high as 35-40 mph. Relative humidities will drop to the low teens across South Park, the southern Front Range Foothills, the Palmer Divide, and the Denver metro. This combination of dry and windy conditions will lead to critical fire weather conditions across these areas. In addition, showers and storms could create strong to severe wind gusts up to 60 mph with very little rainfall which will increase the fire danger further. Overall, these conditions are somewhat marginal to issue a Red Flag Warning but the fact that a fire started in the southern foothills today has lead me to issues one. The Red Flag Warning will be in effect from noon to 8pm tomorrow for South Park, the southern Front Range foothills, and the Palmer Divide. A Red Flag Warning was not issued over the Denver metro since fuels are in green-up and not conducive for rapid fire growth. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Tuesday for COZ214-216- 241. && SHORT TERM...Danielson LONG TERM...Dankers AVIATION...Danielson FIRE WEATHER...Danielson
Hazardous weather outlook, May 18, 11:02 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Mon May 18 2020 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Mon May 18 2020 ...INCREASING FIRE WEATHER CONCERNS FOR SOUTH PARK THROUGH WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No thunderstorms are expected through tonight. Elevated fire danger will occur this afternoon over South Park with gusty southwest winds and lowering humidity levels. Temperatures will be warmer today with readings in the 80s across the plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday With temperatures continuing about 15 degrees above normal Tuesday, snowmelt will be well underway to add to mountain streams. No flooding issues are expected at this time. Dry and even windier conditions Tuesday will continue to elevate fire danger over South Park, and possibly into the southern foothills and Palmer Divide. Scattered high based thunderstorms over the mountains will bring a slight chance of dry lightning to add to the fire danger. A slight chance of thunderstorms will occur over the plains as well, with some stronger storms possible over the far northeastern plains. Winds will continue to increase Wednesday with a higher chance of thunderstorms, and a slight chance of severe storms over the plains. Further west, fire danger will continue to be an issue with low humidity and the strong gusty winds. A cold front will blast down the plains in the evening. Thursday through Friday will have a chance of afternoon and evening storms. A better chance of widespread showers and storms will arrive this weekend with cooler temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:25 AM MDT | Fire Weather Watch | BOU | Park | 10 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.